Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 41, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Nov 8, 2020, 4:09 AM MST for 8 counties in Colorado. It took effect at Nov 8, 2020, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 8, 2020, 4:09 AM MST (11:09 UTC)
- In effect from
- Nov 8, 2020, 11:00 AM MST
- Expired
- Nov 8, 2020, 5:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 29 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 11.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3011 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
461 WWUS85 KBOU 081109 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 409 AM MST Sun Nov 8 2020 ...CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EAST CENTRAL PLAINS... .A post frontal airmass will bring very dry humidity to the plains this afternoon, while the current strong winds across the area are slow to decrease through the day. These will overlap to bring a period of critical fire weather conditions to the east central plains and Palmer Divide. COZ240-241-245-246-249-082230- /O.NEW.KBOU.FW.W.0041.201108T1800Z-201109T0000Z/ North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County-Washington County- 409 AM MST Sun Nov 8 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND THE PLAINS ALONG I70 INTO WASHINGTON AND LINCOLN COUNTIES... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 5 PM MST this afternoon. * Affected Area...Fire Weather Zones 240, 241, 245, 246 and 249. * Timing...Winds will be strongest this morning, decreasing through the afternoon, while humidity won't reach criteria until 1 or 2 PM * Winds...Southwest 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 13 percent. * Impacts...Ongoing drought conditions combined with strong winds and low relative humidity mean conditions may be prime for rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
979 WWUS85 KBOU 082125 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 225 PM MST Sun Nov 8 2020 COZ240-241-245-246-249-090000- /O.CON.KBOU.FW.W.0041.000000T0000Z-201109T0000Z/ North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County-Washington County- 225 PM MST Sun Nov 8 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND THE PLAINS ALONG I70 INTO WASHINGTON AND LINCOLN COUNTIES... * Affected Area...Fire Weather Zones 240, 241, 245, 246 and 249. * Timing...Until 5 PM MST. * Winds...Southwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 12 percent. * Impacts...Ongoing drought conditions combined with strong winds and low relative humidity mean conditions may be prime for rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
180 WWUS85 KBOU 082356 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 456 PM MST Sun Nov 8 2020 COZ240-241-245-246-249-090100- /O.EXP.KBOU.FW.W.0041.000000T0000Z-201109T0000Z/ North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County-Washington County- 456 PM MST Sun Nov 8 2020 ...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND THE PLAINS ALONG I70 INTO WASHINGTON AND LINCOLN COUNTIES... Winds are decreasing and humidities are beginning to recover, so the Red Flag Warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Nov 7, 10:22 PM MST, 5 hours 47 minutes earlier.
Area forecast discussion, Nov 7, 10:22 PM MST, 5 hours 47 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1022 PM MST Sat Nov 7 2020 .UPDATE... Issued at 1022 PM MST Sat Nov 7 2020 Have issued a High Wind Warning for the higher terrain in Larimer and Boulder counties for early tomorrow morning. This will be following the cold frontal passage, when subsidence, tight gradients and a mean state critical layer (when the component- along winds perpendicular to the mountain range goes negative aloft over a strong positive layer at mountain top) over the area will force increased winds down the lee of the Rockies. Expect winds to rapidly increase after about 3 AM, with sustained of 30 to 45 mph and gusts to 75 mph to last through sunrise and into mid morning. UPDATE Issued at 838 PM MST Sat Nov 7 2020 We added eastern Boulder County and the Denver metro area to the High Wind Warning tonight and tomorrow morning as short range model output are now showing much stronger gusts in these areas. Maximum gusts are expected to exceed 50 knots and be associated with scattered passing convection, where any showers or virga will mix strong winds down to the surface quickly. The latest 00Z NAM shows 70 knots of wind at 700 mb around 09Z, so it won't take much momentum transfer to deliver those high winds. The record high minimum temperature at KDEN is still in jeopardy tonight with temperatures not expected below 48 F until a few hours after midnight. We adjusted maximum temperatures down slightly across the area tomorrow to better align with more recent guidance. Wind and humidity on the plains east of the Denver metro will approach criteria for a Red Flag Warning for a few hours tomorrow afternoon. There is currently not enough confidence that these conditions will develop or hold for a minimum of 3 hours to issue a warning, but the situation will need to be reevaluated overnight or in the morning. && .SHORT TERM...(This evening through Sunday) Issued at 129 PM MST Sat Nov 7 2020 A potent but quick burst of snow and wind is still expected to develop late tonight into Sunday morning. The models show a strong jet max rounding a trough after midnight. The strongest winds at that time will be over the eastern plains. Any weak showers/virga that develops could mix stronger gusts to 50-55 kts could mix the surface. Consequently, no changes to the current high wind warning at this time. Could see a record high min for this date. The record is 48, but with the gusty winds this evening the temperatures at D.I.A is not expected to drop below 50 before midnight. In the mountains. the models still showing a brief but potent burst of snow developing. Best combination of snow/wind looks like it will be in zone 34, moving from southwest to northeast across the mountains. The HRRR shows some strong winds gusts in excess of 60 kts above timberline after 09z. Have decided to issues a winter weather advisory for zone 34 where the best combination of snow and wind will likely occur. There will be a period of weak mid level qg omega until 09z, then moderate to strong qg decent kicks in as strong bora winds develop. Sunday, the snow and wind will persist until 15z in the mountains than taper off through the day. It will be closer to seasonal temperatures on Sunday. .LONG TERM...(Sunday night through Saturday) Issued at 315 PM MST Sat Nov 7 2020 Strong southwesterly flow aloft is expected for the CWA Sunday night. It will decrease gradually after midnight into Monday afternoon as an upper trough axis moves eastward into Colorado. The upper trough is progged to be over the CWA Monday afternoon through about midnight Monday night. By Tuesday morning weak to moderate northwesterly flow is is place for us. The flow aloft becomes zonal by Tuesday afternoon and remains that way through Tuesday night. The QPF fields show fairly strong upward vertical velocity for the CWA Sunday night through Monday evening. Decent subsidence is in place the rest of Monday night and Tuesday. Weaker, more neutral synoptic scale energy is in place the rest of Tuesday and Tuesday night. The low level pressure and wind fields show somewhat normal drainage wind patterns for Sunday night. A cold front moves south across the CWA later Sunday night into Monday morning. Fairly decent north-northeasterly low level upslope winds are progged early Monday morning into Monday evening. Weak normal diurnal wind trends are expected later Monday night through Tuesday night. For moisture, there is some progged to move into the mountains Sunday night with the incoming upper trough. Moisture increases over the plains as well during the day Monday. The best moisture for the CWA will be from 21Z Monday to 09Z Tuesday. It will decrease from west to east Monday night. Tuesday and Tuesday night are pretty dry in most areas with a bit of moisture expected over the high mountains, especially over the northwestern CWA. The mountain top winds are southwesterly and not too strong; so orographic enhancement does not look very good. For the plains, the best moisture is Monday afternoon and evening. There will also be some upslope winds during that time, although not very deep. Pops look "likely" in the high mountains late Sunday into Monday evening, and for the plains, "chance"s look good mainly Monday afternoon and night. Snowfall may be high enough to warrant "advisory" criteria amounts in zones 33 and 34 on Monday into Monday evening. Will keep monitoring at this time. For temperatures, readings will actually be below seasonal normals both Monday and Tuesday. For later days, Wednesday through Saturday, models have a broad upper level trough over the CWA Wednesday into Thursday with moderately strong zonal flow aloft. There is a brief shot of upper ridging for the rest of Thursday into Friday, with more upper troughing later Friday into Saturday. The ECMWF shows higher amplitude troughing compared to the GFS. There is not a lot of moisture to work with during the later periods. Temperatures should stay below seasonal normals, however they will warm slowing through the week. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 838 PM MST Sat Nov 7 2020 After a brief lull this evening, winds were beginning to increase as low and mid level gradients tightened. That trend should continue through 09Z, but then a blast of even stronger winds with gusts of 45-50 knot swill be possible for a brief time between 09Z and 12Z. That would be associated with passing weak showers and the cold front. Behind the front, winds should settle down a little and be from the west/southwest through most of Sunday. Expect gusts generally to around 30 knots off/on through the day. Then winds become lighter by 00Z-01Z Monday (early Sunday evening), VFR conditions expected, even with the passing showers. There is a chance blowing dust could briefly reduce visibilities if the stronger winds closer to 50 knots materialize overnight. && .FIRE WEATHER... Issued at 838 PM MST Sat Nov 7 2020 Southerly winds of 25-35 mph sustained with gusts in the 45-60 mph range are expected after midnight. The strongest gusts should occur south of I-76. Little in the way of wetting precipitation is expected overnight across the plains, but mountains will get wetting snow (starting with rain in valleys). Dry downslope winds will develop behind the cold front late tonight and early Sunday morning. Humidities will drop to around 15 percent over the plains despite the cooler temperatures. There is currently not enough confidence that Red Flag conditions will develop or hold for a minimum of 3 hours to issue a warning, but the situation will need to be reevaluated overnight or in the morning. && .BOU WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 8 AM MST Sunday for COZ039>041-045>051. High Wind Warning from 3 AM to 9 AM MST Sunday for COZ033-035. Winter Weather Advisory until 10 AM MST Sunday for COZ034. && UPDATE...Kriederman SHORT TERM.....Coop LONG TERM......Koop AVIATION...Barjenbruch FIRE WEATHER...Coop/Barjenruch
Hazardous weather outlook, Nov 7, 10:49 AM MST, 17 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1049 AM MST Sat Nov 7 2020 COZ030>051-081800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1049 AM MST Sat Nov 7 2020 ...HIGH WIND WARNING MIDNIGHT TONIGHT THROUGH 8 AM MST SUNDAY FOR THE PALMER DIVIDE AND NORTHEAST PLAINS... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight An approaching weather system will increase southerly winds while temperatures remain warmer than average. This will create elevated fire danger over the eastern plains as humidity is in the upper teens and wind gusts to around 35 mph. In the mountains, rain showers will increase by this evening. A cold front will push in from the west after midnight with showers becoming widespread, with snow levels dropping from 10 thousand feet down to 6 thousand feet. Snowfall rates will peak in the 2 AM to 5 AM time frame, with short lived 1 to 2 inches per hour rates along the frontal boundary. Southerly winds will be gusting to 50 mph ahead of the front, then downsloping west winds behind the front gusting to 60 mph as well. The brief heavy snow and strong winds will create hazardous winter driving conditions in the early Sunday morning hours. Out on the plains tonight, southerly winds will increase dramatically after midnight, especially along and east of I-76. Gusts of 45 to 60 mph will be possible, which will make travel on east to west oriented roads difficult. Secure lightweight items or bring them indoors. Strong winds may create areas of blowing dust and reduced visibilities. .DAYS TWO THROUGH SEVEN...Sunday through Friday A more unsettled and colder weather pattern can be expected for the forecast area this upcoming week. Winds will decrease later Sunday morning through the afternoon, with mountain snow decreasing to flurries. A period of light snow is expected in the mountains on Monday and Monday night, and this will likely spread onto the plains late Monday. Estimated accumulations for this period are 2 to 4 inches in the higher mountains and less than 2 inches elsewhere. With colder temperatures, some travel impact is possible on the plains mainly Monday night. There will be another chance for light snow Wednesday and Wednesday night, mainly in the mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight, however reports of wind speeds or snow amounts would be appreciated.
In the hours before
Local storm report, Nov 8, 3:25 AM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
325 AM MST SUN NOV 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 AM NON-TSTM WND GST ILIFF 40.76N 103.06W
11/08/2020 M63 MPH LOGAN CO PUBLIC
1035 PM NON-TSTM WND GST 1 ENE BERTHOUD PASS 39.80N 105.77W
11/07/2020 M63 MPH GRAND CO AWOS
AWOS STATION K0CO BERTHOUD PASS.
0246 AM NON-TSTM WND GST 11 NNE KREMMLING 40.21N 106.33W
11/08/2020 M60 MPH GRAND CO MESONET
MESONET STATION GSPC2 GUNSIGHT.
0255 AM NON-TSTM WND GST 1 SE KREMMLING 40.05N 106.37W
11/08/2020 M58 MPH GRAND CO AWOS
AWOS STATION K20V KREMMLING AWOS.
0922 PM NON-TSTM WND GST 3 SW JEFFERSON 39.35N 105.84W
11/07/2020 M55 MPH PARK CO MESONET
MESONET STATION CO110 285S195 JEFFERSON.
1230 AM NON-TSTM WND GST 2 NW KEN CARYL 39.60N 105.17W
11/08/2020 M53 MPH JEFFERSON CO MESONET
MESONET STATION FW6582 LITTLETON.
1227 AM NON-TSTM WND GST 3 WNW LOVELAND PASS 39.68N 105.94W
11/08/2020 M53 MPH SUMMIT CO MESONET
MESONET STATION CO126 070E214 EJT WEST
PORTAL.
1219 AM NON-TSTM WND GST 1 WSW PLEASANT VIEW 39.71N 105.19W
11/08/2020 M53 MPH JEFFERSON CO MESONET
MESONET STATION CO008 470E000 ROONEY RD.
0250 AM NON-TSTM WND GST 10 E ARAPAHOE PARK 39.61N 104.51W
11/08/2020 M52 MPH ARAPAHOE CO MESONET
MESONET STATION AV686 BENNETT.
0241 AM NON-TSTM WND GST AKRON 40.17N 103.22W
11/08/2020 M52 MPH WASHINGTON CO ASOS
ASOS STATION KAKO AKRON.
1242 AM NON-TSTM WND GST 2 SE JULESBURG 40.97N 102.25W
11/08/2020 M52 MPH SEDGWICK CO MESONET
MESONET STATION CO034 076W180 JULESBURG.
1224 AM NON-TSTM WND GST 1 WSW CHATFIELD RESERVO 39.55N 105.08W
11/08/2020 M51 MPH JEFFERSON CO MESONET
MESONET STATION CO007 470W014 WADSWORTH.
0142 AM NON-TSTM WND GST 3 E UNION 40.35N 103.44W
11/08/2020 M49 MPH WASHINGTON CO MESONET
MESONET STATION CO183 0.75 MI W OF CO-Q.
1242 AM NON-TSTM WND GST 7 N ROCKPORT 41.00N 104.77W
11/08/2020 M49 MPH WELD CO MESONET
MESONET STATION CO128 085S309 WYOMING
BORDER.
0300 AM NON-TSTM WND GST 8 NNW KREMMLING 40.15N 106.45W
11/08/2020 M48 MPH GRAND CO MESONET
MESONET STATION UCC47 KREMMLING.
0250 AM NON-TSTM WND GST 2 ENE MARSHALL 39.97N 105.19W
11/08/2020 M48 MPH BOULDER CO MESONET
MESONET STATION CO167 1.4 MI W OF MCCASLIN
BLVD.
0235 AM NON-TSTM WND GST 6 W ELBERT 39.22N 104.65W
11/08/2020 M48 MPH ELBERT CO AWOS
AWOS STATION KMNH MONUMENT ELBERT.
0149 AM NON-TSTM WND GST 3 N DENVER 39.79N 104.99W
11/08/2020 M48 MPH DENVER CO MESONET
MESONET STATION CO144 51ST AVE.
0123 AM NON-TSTM WND GST 2 S CHEESMAN RESERVOIR 39.18N 105.27W
11/08/2020 M48 MPH DOUGLAS CO MESONET
MESONET STATION CHRC2 CHEESMAN.
1152 PM NON-TSTM WND GST 8 S HOLYOKE 40.47N 102.30W
11/07/2020 M48 MPH PHILLIPS CO MESONET
MESONET STATION CO048 385S271 HOLYOKE.
&&Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.